Indiana, 2009Flood in Indiana, August 12 to 14, 2009
August 12 to 14, 2009 · NWS PAH · 1 event in 1 county or zone
Minor flooding occurred on parts of the White River. River flooding in August is very rare here.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred on parts of the White River. River flooding in August is very rare here. This was the first river flooding in August at Petersburg since 1979. The flood occurred because much of southeast Indiana was on the wet side following rainfall of 1 to 4 inches at the end of July. The same area and more were struck on August 4th. Without the rains at the end of July, the river flooding would not have occurred. Much of southeast Indiana received 2 to more than 12 inches of rain from the afternoon of July 29th through August 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 3:01 PM EST, 6 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 3:01 PM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT WED AUG 12 2009
.DISCUSSION...
QUIET WEATHER AND LESS HUMID CONDITIONS CAN BE EXPECTED THE REST OF
THE WEEK WITH HIGH PRESSURE OVER THE REGION. EXCEPT FOR THE
POSSIBILITY OF SOME AFTERNOON CU DEVELOPMENT...WITH SUCH DRY AIR IN
PLACE...EXPECTING CLEAR SKIES A MAJORITY OF THE TIME INTO FRIDAY.
THE COMBINATION OF CLEAR SKIES...CALM WINDS AND DEW POINTS IN THE
UPPER 50S TO LOWER 60S TONIGHT AND THURSDAY NIGHT WILL LEAD TO
UNSEASONABLY COOL OVERNIGHT LOWS.
THE HIGH WILL SLIDE NORTHEAST...AND WINDS WILL BECOME SOUTHERLY
FRIDAY NIGHT INTO SATURDAY. THIS WILL RESULT IN INCREASING MOISTURE
AND NEAR SEASONAL TEMPERATURES THROUGH THE WEEKEND.
PATTERN BECOMES MORE ACTIVE EARLY NEXT WEEK. LOW PRESSURE OVER
SOUTHERN CANADA WILL DRAG A COLD FRONT TOWARD OUR REGION MONDAY INTO
TUESDAY. AS THE FRONT TAKES ON A MORE EAST TO WEST
ORIENTATION...ADDITIONAL LOW PRESSURE SYSTEMS OVER THE PLAINS WILL
SLIDE SLOWLY NORTHEAST AND KEEP THE ATMOSPHERE VERY UNSETTLED ACROSS
THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS LATE TUESDAY INTO
WEDNESDAY. THIS PATTERN WILL KEEP ON AND OFF CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE QUAD STATE REGION MONDAY THROUGH
WEDNESDAY. QPF AMOUNTS SUGGEST THE BEST CHANCES WILL BE
TUESDAY...SO WENT WITH CHANCE POPS TUESDAY AND SLIGHT CHANCE POPS
MONDAY AND MONDAY NIGHT...THEN TUESDAY NIGHT INTO WEDNESDAY. WITH
TIMING STILL UNCERTAIN...DID NOT WANT TO GO HIGHER THAN CHANCE POPS
FOR NOW.
FOR NEAR TERM TEMPS...LEANED TOWARD WHICHEVER GUIDANCE WAS COOLER
FOR OVERNIGHT LOWS...WHICH VARIED BETWEEN THE MAV AND MET. USED A
COMPROMISE OF THE TWO FOR HIGHS. IN THE EXTENDED...MEX GUIDANCE
REMAINS FAIRLY CONSISTENT AND STAYED PRETTY CLOSE TO GUIDANCE
VALUES.
&&
.AVIATION...
NUMERICAL GUIDANCE IS HINTING AT MVFR FOG VSBYS AFTER MIDNIGHT AT
THE TAF SITES. SOUNDINGS REVEAL RATHER DRY AIR JUST OFF THE DECK.
CANNOT RULE IT OUT ENTIRELY...BUT THINK IT WOULD BE RATHER SHALLOW.
SKY CONDITIONS VFR. ONLY A FEW CU DURING PEAK HEATING THIS AFTERNOON
AND THURSDAY AFTERNOON...WITH CLEAR SKIES TONIGHT. CALM WINDS
TONIGHT...NE WINDS BELOW 10 KTS THURSDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
RST/CN
Hazardous weather outlook, Aug 12, 3:49 AM EST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED AUG 12 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED AUG 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY.
THE POTENTIAL FOR SEVERE WEATHER APPEARS TO BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MY
Flood, Pike
- When
- August 12, 10:00 PM EST to August 14, 4:00 AM EST
- Where
- Pike County, 0.98 mi NNW of Petersburg to 1.86 mi NNW of Petersburg
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.514, -87.284
At the Petersburg river gage, the White River crested at 16.19 feet. This is just above the flood stage of 16 feet. There was minor flooding of low-lying fields near the river, including some cropland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Florida, August 12, 2009$235,000 · EF0 · 2 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2009$100,000 · 3 events
- Flash Flood and Heavy Rain in West Virginia, August 12, 2009$80,000 · 2 events
- Flash Flooding in New York, August 12, 2009$60,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 12, 2009$35,000 · 13 events
- Hail and Damaging Winds in Texas, August 12, 2009$30,000 · 1.75 in hail · 16 events
- Flooding in North Carolina, August 12, 2009$50,000 · 2 events
- Lightning Strike in New Jersey, August 12, 2009$50,000 · 1 event
- Lightning Strike in Florida, August 12, 2009$50,000 · 1 event
- Flash Flood and Damaging Winds in Georgia, August 12, 20091 injured · $17,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, August 12, 2009$25,000 · 60 kt wind · 1 event
- Lightning Strike in Texas, August 12, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187603.